Many adverse drug reactions represent an exaggeration of the drug's therapeutic effects (called type 1 or overdose reactions). For example, a person taking a drug to reduce high blood pressure may feel dizzy or light-headed if the drug reduces blood pressure too much. A person with diabetes may develop weakness, sweating, nausea, and palpitations if insulin or an oral antidiabetic drug reduces the blood sugar level too much. This type of adverse drug reaction is usually predictable but sometimes unavoidable. It may occur if a drug dose is too high, if the person is unusually sensitive to the drug, or if another drug slows the metabolism of the first drug and thus increases its level in the blood (see Factors Affecting Response to Drugs: Drug Interactions). Type 1 reactions are usually not serious but are relatively common.
Some adverse drug reactions result from mechanisms that are not currently understood (called type 2 or idiosyncratic reactions). This type of adverse drug reaction is largely unpredictable. Examples of such adverse drug reactions include skin rashes, jaundice, anemia, a decrease in the white blood cell count, kidney damage, and nerve injury that may impair vision or hearing. These reactions tend to be more serious but typically occur in a very small number of people. Affected people may be allergic or hypersensitive to the drug because of genetic differences in the way their body metabolizes or responds to drugs.
Some adverse drug reactions are not related to the drug's therapeutic effect but are usually predictable, because the mechanisms involved are largely understood. For example, stomach irritation and bleeding often occur in people who regularly use aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs—see Pain: Nonsteroidal Anti-Inflammatory Drugs). The reason is that these drugs reduce the production of prostaglandins, which help protect the digestive tract from stomach acid.
Last full review/revision October 2012 by Joan B. Tarloff, PhD